Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 148, NWS Atlanta, GA

March 6, 2024Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 6, 2024, 6:41 AM EST for Gwinnett County, Georgia. It took effect at Mar 6, 2024, 11:36 AM EST. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2024, 6:41 AM EST (11:41 UTC)
In effect from
Mar 6, 2024, 11:36 AM EST
Expired
Mar 7, 2024, 2:54 AM EST
In force
15 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Suwanee Creek at Suwanee (SWEG1). The gauge peaked at 9.58 ft at Mar 6, 2024, 5:00 PM EST.

actionminormoderate051003/0603/0703/08
Action stage
7 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02334885, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

363 
WGUS42 KFFC 061141
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
641 AM EST Wed Mar 6 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 645 PM EST.

&&

GAC135-062345-
/O.NEW.KFFC.FL.W.0148.240306T1636Z-240307T0712Z/
/SWEG1.1.ER.240306T1636Z.240306T1800Z.240307T0112Z.NO/
641 AM EST Wed Mar 6 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...From this morning to just after midnight tonight.

* IMPACTS...At 8 feet, Flood Stage is reached. Minor flooding begins 
  along the creek upstream and downstream from the gage at U S 
  Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 6:15 AM EST Wednesday the stage was 6.3 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 8.3 feet this afternoon. It
    will then fall below flood stage this evening.
  - Flood stage is 8 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
3 follow-up statements
295 
WGUS82 KFFC 061952
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
252 PM EST Wed Mar 6 2024

...The Flood Warning continues for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

late tonight at 215 AM EST.

&&

GAC135-070715-
/O.CON.KFFC.FL.W.0148.000000T0000Z-240307T0712Z/
/SWEG1.1.ER.240306T1646Z.240307T0200Z.240307T1043Z.NO/
252 PM EST Wed Mar 6 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is occurring and is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 10.0 feet, Minor flooding expands further into the 
  flood plain from Suwanee Creek Park through Martin Farm Park to 
  George Pierce Park. The Suwanee Creek Greenway and trails are 
  completely flooded with the water approaching the Swift Atlanta 
  Company parking lot. Suwanee Creek Road begins to flood in low 
  areas near Bennett Creek Bridge. In addition...yards begin to 
  flood off Bend Creek Trail and Mill Creek Run. Portions of the 
  playground behind the Suwanee Elementary School will be flooded.

* ADDITIONAL DETAILS...
  - At 2:15 PM EST Wednesday the stage was 9.1 feet and rising
  - Forecast...The river is expected to rise to a crest of 10.4
    feet late this evening. It will then fall below flood stage
    late tonight.
  - Flood stage is 8.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
405 
WGUS82 KFFC 070159
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
859 PM EST Wed Mar 6 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Thursday morning at 745 AM EST.

&&

GAC135-071245-
/O.EXT.KFFC.FL.W.0148.000000T0000Z-240307T1237Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240307T0637Z.NO/
859 PM EST Wed Mar 6 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until tomorrow morning.

* IMPACTS...At 9.0 feet, Minor flooding expands along the creek 
  upstream and downstream from the gage at U S Highway 23 or Buford 
  Highway. Most of the Suwanee Creek Greenway and trails are flooded 
  from the Suwanee Creek Park to George Pierce Park. The minor 
  flooding will also begin to affect portions of the playground area 
  behind the Suwanee Elementary School.

* ADDITIONAL DETAILS...
  - At 8:15 PM EST Wednesday the stage was 9.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:15 PM EST Wednesday was 9.6 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 1.0 feet
    Monday evening.
  - Flood stage is 8.0 feet.
  - Flood History...This crest compares to a previous crest of
    9.1 feet on 03/30/1991.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
126 
WGUS82 KFFC 070754
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
254 AM EST Thu Mar 7 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

GAC135-070900-
/O.CAN.KFFC.FL.W.0148.000000T0000Z-240307T0754Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240307T0441Z.NO/
254 AM EST Thu Mar 7 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Suwanee Creek at Suwanee.

* ADDITIONAL DETAILS...
  - At 2:15 AM EST Thursday the stage was 6.8 feet and falling.
  - Forecast...The river is expected to continue falling today.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 6:40 AM EST, 1 minute earlier.

Area forecast discussion, Mar 6, 6:40 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
640 AM EST Wed Mar 6 2024

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 314 AM EST Wed Mar 6 2024

Key Messages:

 - Rainfall should end in Georgia this evening, with storm total
   rainfall amounts in the 0.5 to 2.5 inch range.

 - Isolated to scattered thunderstorms may occur in central
   Georgia between noon and 8 PM today.

Through this Evening:

A shortwave trough and associated surface low will continue to pull
through Georgia today. The core area of isentropic lift and deepest
moisture just ahead of the trough should push from Georgia into
South Carolina this morning. This zone was evident in the large
cohesive precipitation shield on radar this morning. After this
feature exits the state any precipitation should become more showery
in nature. The core of the shortwave trough should help generate
precipitation over northern Georgia as it move through during the
late morning and early afternoon. Further south in central Georgia
some of the showery precipitation could turn into thunderstorms.
Over the last 24 hours we've seen a slight slowing of the shortwave
trough and a shift towards better instability in the CAM guidance
(00Z HREF MUCAPE values between 500 & 1250 J/kg). These trends
combined with the potential for partial clearing have increased our
confidence in the potential for thunderstorms between noon and 8 PM
today. A couple of stronger storms can't be ruled out, but in
general shear profiles aren't overly supportive of severe
convection. Locations from Macon eastward have the best shot at a
thunderstorm this afternoon.

Tonight & Thursday:

Weak upper level ridging should develop during this period, ahead of
the next significant upper level trough that has penciled itself in
for a weekend visit to Georgia. With upper level ridging in place we
can expect a return to dry weather tonight and Thursday. Lighter
winds tonight may combine with moisture from recent rainfall to
produce patchy fog Thursday morning. Any clearing in the cloud cover
tonight may amplify the fog potential. Fair skies on Thursday and a
lack of a significant push of cooler air behind today's shortwave
trough should allow high temperatures to climb into the low to mid
70s on Thursday. This would be 6 to 12 degrees above seasonal
averages.

Albright

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 314 AM EST Wed Mar 6 2024

Key Messages:

 - Heavy rainfall and flooding potential will increase Friday,
   particularly Friday night into Saturday.

 - Cooler and drier weather will return by Sunday into early
   next week.

Wet weather will make a quick return to start the long term
forecast period. A southern stream shortwave will be lifting from
the Southern Plains into the Mid-Mississippi Valley on Friday
while at the surface a low pressure system will lift northeastward
from the Arklatex region. A slug of deep moisture will surge
northward in advance of this system with PWATs increasing to 1.5
to 1.75" by Friday evening into Friday night. This will be the
time of most concern for heavy rainfall that will lead to
flooding concerns, particularly where an axis of enhanced
rainfall amounts occurs along and north of where the warm frontal
boundary becomes stationary. While the exact area of this heaviest
rainfall remains in flux, expect flooding potential to be
maximized within this band. A Slight Risk for enhanced rainfall
has been maintained for Day 3 from WPC, though some potential for
an upgrade exists as this event gets closer over the next couple
of days as confidence increases.

Aside from the primary heavy rainfall concern, the severe
thunderstorm potential setup remains muddled at this point.
However, some window for a severe threat could manifest on
Saturday ahead of the surface cold front if sufficient SBCAPE can
lift northward into portions of the area. The most likely area for
this potential remains in southern portions of the CWA.

Dry and much quieter conditions then build in by Sunday and look to
last at least for a few days. Northwest flow aloft and high pressure
at the surface will characterize the early week period. Chillier
temperatures can be expected from Sunday into Monday with
temperatures beginning a warming trend by Tuesday.

RW

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM EST Wed Mar 6 2024

Mixed LIFR, IFR and MVFR (ceilings 400-2500 ft AGL and visibility
3 to P6SM) conditions should continue in the region through 22Z
today. The lowest ceilings and visibilities should be focused
over northeast Georgia after 16Z today. Rain showers will also
continue through 00Z Thursday, though they will decrease in
coverage as today progresses. Isolated to scattered thunderstorms
are possible in central Georgia between 18Z today and 01Z
Thursday. Areas of fog may develop after 04Z Thursday. Prevailing
northwest winds (300-340 degree) at 2 to 10 kt should occur
between 16Z today and 12Z Thursday.

//ATL Confidence...12Z Update...
Overall confidence in the KATL TAF is moderate.
Low confidence in the fog forecast after 04Z Thursday.
High confidence in the wind forecast after 16Z today.
Moderate confidence in the precipitation, visibility and ceiling
forecasts.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          48  73  51  68 /  10   0   0  20
Atlanta         51  72  54  69 /  10   0   0  20
Blairsville     46  69  50  61 /  10   0   0  30
Cartersville    48  72  52  70 /  10   0   0  30
Columbus        52  77  55  77 /  10   0   0  30
Gainesville     49  72  52  66 /  10   0   0  20
Macon           51  74  54  74 /  10   0   0  10
Rome            48  74  51  71 /  10   0   0  40
Peachtree City  50  74  53  71 /  10   0   0  20
Vidalia         53  75  55  76 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....RW
AVIATION...Albright
Hazardous weather outlook, Mar 6, 3:25 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
325 AM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
325 AM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Localized flooding may occur over portions of northern Georgia
this morning, with minor river flooding lingering through the day
in the faster responding river basins.

Isolated to scattered thunderstorms are expected in central
Georgia this afternoon. While severe weather is not anticipated
at this time, a couple of stronger storms can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amount between 1 and 4 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to
additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:33 AM ESTFlash Flood WarningFFCClayton, DeKalb, Fayette, Fulton, Gwinnett, Henry and 1 more6 hr
Mar 6, 4:12 AM ESTRiver Flood WarningFFCForsyth15 hr
Mar 6, 4:13 AM ESTRiver Flood WarningFFCDeKalb6 hr
Mar 6, 4:28 AM ESTRiver Flood WarningFFCDeKalb, Fulton6 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 5:18 AM ESTRiver Flood WarningFFCDeKalb, Fulton5 hr
Mar 6, 5:25 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:28 AM ESTRiver Flood WarningFFCCobb, Fulton7 hr
Mar 6, 5:31 AM ESTRiver Flood WarningFFCGwinnett8 hr
Mar 6, 5:41 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:43 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 6:18 AM ESTRiver Flood WarningFFCGwinnett4 hr
Mar 6, 6:22 AM ESTRiver Flood WarningFFCFulton6 hr
Mar 6, 9:54 AM ESTRiver Flood WarningFFCCobb, Fulton10 hr
Mar 6, 9:59 AM ESTRiver Flood WarningFFCFulton4 hr
Mar 6, 10:02 AM ESTRiver Flood WarningFFCCobb, Fulton11 hr
Mar 6, 11:17 AM ESTRiver Flood WarningFFCDeKalb10 hr
Mar 6, 11:21 AM ESTRiver Flood WarningFFCGwinnett, Walton4 hr
Mar 6, 12:17 PM ESTRiver Flood WarningFFCDeKalb, Rockdale61 min
Mar 6, 1:38 PM ESTRiver Flood WarningFFCNewton, Rockdale53 min
Mar 6, 2:25 PM ESTRiver Flood WarningFFCBarrow, Jackson3 days
Mar 6, 2:32 PM ESTRiver Flood WarningFFCDeKalb, Rockdale8 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding55 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCFayette, Spalding5 days
Mar 6, 4:21 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard54 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.